Texas, 2012Hail and Damaging Winds in Texas, July 20 to 21, 2012
July 20 to 21, 2012 · NWS FWD · 18 events in 8 counties and zones
Clusters of scattered thunderstorms developed each afternoon on the 20th and 21st of the month. Several of these thunderstorms produced downburst winds in excess of 55 mph.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $277,000
- Crop damage
- None recorded
- Events
- 18
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Clusters of scattered thunderstorms developed each afternoon on the 20th and 21st of the month. Several of these thunderstorms produced downburst winds in excess of 55 mph. There were numerous reports of tree damage, pea to quarter sized hail, as well as damage from tree limbs falling on structures.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jul 20, 2:47 PM CST, 23 minutes earlier.
Area forecast discussion, Jul 20, 2:47 PM CST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
347 PM CDT FRI JUL 20 2012
.DISCUSSION...
A SOUTHWESTWARD MOVING MESOSCALE CONVECTIVE VORTEX HAS HELPED
GENERATE ISOLATED SHOWERS AND THUNDERSTORMS THIS AFTERNOON BETWEEN
ARCHER CITY AND GREENVILLE. THIS ACTIVITY WILL MOVE SOUTH
SOUTHEAST AND IS EXPECTED TO DISSIPATE AROUND SUNSET. HAVE
EXTENDED MENTION OF ISOLATED SHOWERS AND THUNDERSTORMS INTO THE
EVENING HOURS NORTHEAST OF A BRECKENRIDGE TO ATHENS LINE. WILL
KEEP AN EYE FOR POTENTIAL DAMAGING DOWNBURST WINDS WITH THESE
STORMS.
ANOTHER CONCERN IS THE HEAT. TEMPERATURES CLIMBED INTO THE 100 TO
106 DEGREE RANGE ALONG AND NORTH OF I-20...WITH MID 90S TO 101
DEGREES TO THE SOUTH. HEAT INDEX VALUES HAVE RISEN TO AROUND 105
DEGREES FROM WACO THROUGH THE METROPLEX AND GAINESVILLE EASTWARD THIS
AFTERNOON. HIGH TEMPERATURES AND HEAT INDEX VALUES TOMORROW WILL
BE SIMILAR. HAVE ISSUED A HEAT ADVISORY FOR DALLAS...TARRANT...DENTON
AND COLLIN COUNTIES THROUGH SATURDAY EVENING. OVERNIGHT LOWS WILL
BE IN THE UPPER 70S TO AROUND 80 IN THE METROPLEX...BUT THE REST
OF THE EASTERN TWO-THIRDS OF NORTH TEXAS WILL HAVE LOWS IN THE MID
TO UPPER 70S. IT IS BORDERLINE BUT WITH MID 70S IN MANY OF THOSE
AREAS...WE JUST DECIDED TO JUST GO THE AFOREMENTIONED COUNTIES. A
WEAK BACKDOOR FRONT IS EXPECTED TO COOL TEMPERATURES A FEW DEGREES
FOR SUNDAY. IF THIS SLIGHT COOLING DOES NOT OCCUR...THE HEAT
ADVISORY WILL NEED TO BE EXTENDED BOTH IN AREA AND TIME.
HAVE KEPT THE VERY WARM/HOT AND DRY FORECAST FOR SUNDAY THROUGH
NEXT WEEK. THERE MAY BE SOME LOW RAIN CHANCES SUNDAY AND MONDAY
ACROSS THE SOUTHEAST OR EASTERN ZONES...BUT FOR NOW HAVE JUST
PLACED 10 PERCENT POPS WITH NO SHOWERS/THUNDERSTORMS MENTIONED.
58
&&
.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX 81 105 80 102 78 / 10 10 5 5 10
WACO, TX 77 101 76 99 75 / 5 10 10 10 10
PARIS, TX 76 101 75 99 74 / 10 10 10 10 10
DENTON, TX 77 104 76 101 76 / 10 10 5 5 10
MCKINNEY, TX 78 103 77 100 75 / 10 10 10 5 10
DALLAS, TX 82 105 80 102 79 / 10 10 10 5 10
TERRELL, TX 77 103 76 100 75 / 10 10 10 10 10
CORSICANA, TX 77 102 77 99 75 / 10 10 10 10 10
TEMPLE, TX 75 100 75 99 74 / 5 10 10 10 10
MINERAL WELLS, TX 74 101 75 100 73 / 10 10 5 5 10
&&
.FWD WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 8 PM CDT SATURDAY FOR TXZ103-104-118-119.
&&
85/58
Hazardous weather outlook, Jul 20, 2:32 PM CST, 38 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
332 PM CDT FRI JUL 20 2012
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-211145-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
332 PM CDT FRI JUL 20 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.
.DAY ONE...TONIGHT.
ISOLATED THUNDERSTORMS ARE POSSIBLE NORTH OF A GRAHAM TO ENNIS
TO CANTON LINE THIS AFTERNOON. IF A STRONG STORM WERE TO
DEVELOP...IT COULD PRODUCE DAMAGING DOWNBURST WINDS.
A HEAT ADVISORY IS IN EFFECT FOR TARRANT...COLLIN...DALLAS AND
DENTON COUNTY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THE HEAT ADVISORY FOR TARRANT...COLLIN...DALLAS AND DENTON COUNTY
WILL CONTINUE THROUGH 8 PM SATURDAY.
.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE REQUESTED NORTH OF A GRAHAM TO
ENNIS TO CANTON LINE THIS AFTERNOON.
In the hours before
Special weather statement, Jul 20, 2:46 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
346 PM CDT FRI JUL 20 2012
TXZ104-105-119-120-202115-
DALLAS TX-HUNT TX-ROCKWALL TX-COLLIN TX-
346 PM CDT FRI JUL 20 2012
...SIGNIFICANT WEATHER ADVISORY FOR...
COLLIN COUNTY
NORTHEASTERN DALLAS COUNTY
SOUTHWESTERN HUNT COUNTY
ROCKWALL COUNTY
AT 346 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 7 MILES SOUTHEAST OF MCKINNEY...MOVING SOUTH AT 5
MPH.
CITIES IN THE PATH OF THIS STORM INCLUDE ALLEN...ANNA...CADDO
MILLS...FAIRVIEW...FARMERSVILLE...FATE...FRISCO...GARLAND...
GREENVILLE...HEATH...LOWRY CROSSING...LUCAS...MCKINNEY...MURPHY...
PARKER...PLANO...PRINCETON...PROSPER...RICHARDSON...ROCKWALL...
ROWLETT...ROYSE CITY...SACHSE AND WYLIE.
VERY HEAVY RAIN AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
LAT...LON 3333 9635 3311 9608 3284 9620 3284 9630
3281 9630 3284 9669 3301 9685 3319 9684
3339 9671
TIME...MOT...LOC 2046Z 349DEG 6KT 3314 9654Special weather statement, Jul 20, 3:02 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
402 PM CDT FRI JUL 20 2012
TXZ101>103-202130-
DENTON TX-JACK TX-WISE TX-
402 PM CDT FRI JUL 20 2012
...SIGNIFICANT WEATHER ADVISORY FOR...
DENTON COUNTY
JACK COUNTY
WISE COUNTY
AT 402 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 8 MILES WEST OF DENTON...MOVING SOUTH AT 10 MPH.
VERY HEAVY RAIN AND DAMAGING WIND GUSTS TO 55 MPH ARE LIKELY WITH
THIS STORM.
CITIES IN THE PATH OF THIS STORM INCLUDE ALVORD...ARGYLE...AUBREY...
BARTONVILLE...BOYD...BRIDGEPORT...BRYSON...CHICO...COPPER CANYON...
CORINTH...CORRAL CITY...CROSS ROADS...DECATUR...DENTON...DOUBLE
OAK...FLOWER MOUND...HACKBERRY...HEBRON...HICKORY CREEK...HIGHLAND
VILLAGE...JACKSBORO...JUSTIN...KRUGERVILLE...KRUM...LAKE DALLAS...
LEWISVILLE...LITTLE ELM...NORTHLAKE...PILOT POINT...SANGER...SHADY
SHORES...THE COLONY...COTTONDALE...RAY ROBERTS PARK ISLE DU BOIS AND
LAKE LEWISVILLE.
LAT...LON 3345 9798 3343 9797 3344 9764 3340 9684
3300 9684 3313 9843 3347 9842
TIME...MOT...LOC 2102Z 342DEG 9KT 3322 9726Thunderstorm Wind, Collin
- When
- July 20, 3:10 PM CST to 3:12 PM CST
- Where
- Collin County, Princeton
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $160,000
- Reported by
- Emergency Manager
- Coordinates
- 33.180, -96.500
The Collin County emergency manager reported thunderstorm winds knocked several trees onto homes in and near Princeton. Approximately 20 homes sustained minor roof damage, while one mobile home sustained significant damage.
Thunderstorm Wind, Collin
- When
- July 20, 3:20 PM CST
- Where
- Collin County, McKinney
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 33.200, -96.620
Several trees were knocked down in McKinney. Some tree limbs damaged car windows.
Thunderstorm Wind, Denton
- When
- July 20, 3:50 PM CST
- Where
- Denton County, 5.64 mi NNE of Carney
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 33.150, -96.830
Several trees and power poles were knocked down from high winds associated with thunderstorms in Frisco, just to the west of the Denton and Collin County line.
Thunderstorm Wind, Denton
- When
- July 20, 3:55 PM CST
- Where
- Denton County, 3.54 mi E of Grapevine Res
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 33.030, -97.090
A few large trees were knocked down due to high winds in Flower Mound.
Thunderstorm Wind, Tarrant
- When
- July 20, 4:27 PM CST to 4:28 PM CST
- Where
- Tarrant County, 1.54 mi E of Grapevine
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $80,000
- Reported by
- Broadcast Media
- Coordinates
- 32.927, -97.054
Thunderstorm winds blew over an 18 wheeler truck on State Highway 114 in Tarrant County. This occurred just north of the Dallas-Fort Worth International airport (KDFW).
Thunderstorm Wind, Dallas
- When
- July 20, 4:28 PM CST
- Where
- Dallas County, (Dfw)dallas-Ft Worth
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 32.900, -97.030
A 64 MPH wind gust was measured at the Dallas-Fort Worth International Airport (KDFW).
Thunderstorm Wind, Parker
- When
- July 20, 4:35 PM CST
- Where
- Parker County, 0.69 mi S of Springtown
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 32.960, -97.680
A storm spotter measured a 65 MPH wind gust about 1 mile south of Springtown. Small tree limbs were also knocked down.
Thunderstorm Wind, Dallas
- When
- July 20, 4:49 PM CST
- Where
- Dallas County, (Dfw)dallas-Ft Worth
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 32.900, -97.030
A 61 MPH wind gust was measured at the Dallas-Fort Worth International Airport (KDFW).
Thunderstorm Wind, Tarrant
- When
- July 20, 4:55 PM CST
- Where
- Tarrant County, 0.22 mi SSE of Euless
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 32.827, -97.078
Large tree branches from an oak tree were knocked down due to a strong thunderstorm.
Thunderstorm Wind, Dallas
- When
- July 20, 5:25 PM CST
- Where
- Dallas County, Duncanville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 32.650, -96.900
Several large tree limbs were knocked down by a strong thunderstorm in Duncanville. Some of the limbs were six inches in diameter and several feet long.
Thunderstorm Wind, Denton
- When
- July 21, 4:45 PM CST to 4:46 PM CST
- Where
- Denton County, 6.03 mi ESE of Navo
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Amateur Radio
- Coordinates
- 33.175, -96.840
A gas station sign was blown down in Frisco, near the intersection of Eldorado and the Dallas North Tollway.
Thunderstorm Wind, Denton
- When
- July 21, 4:48 PM CST to 4:50 PM CST
- Where
- Denton County, 5.64 mi NNE of Carney
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 33.150, -96.830
Amateur radio operators estimated winds of 60 mph at the Lebanon exit of the Dallas North Tollway. Pea sized hail was observed as well.
Thunderstorm Wind, Van Zandt
- When
- July 21, 5:06 PM CST to 5:08 PM CST
- Where
- Van Zandt County, 3.14 mi WNW of Colfax
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 32.516, -95.801
The Van Zandt County Emergency Manager reported large trees down on Farm to Market Road 16, just north of US Highway 64. One of the trees was at least 3 feet in diameter.
Thunderstorm Wind, Van Zandt
- When
- July 21, 5:12 PM CST to 5:15 PM CST
- Where
- Van Zandt County, 2.47 mi NNE of Wallace
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.564, -95.936
The Van Zandt County Sheriff's Office reported several trees blown down between Wallace and Phalba.
Thunderstorm Wind, Anderson
- When
- July 21, 6:20 PM CST
- Where
- Anderson County, 0.2 mi WSW of Frankston
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.049, -95.503
Anderson County law enforcement reported trees blown down near Frankston.
Thunderstorm Wind, Anderson
- When
- July 21, 7:02 PM CST to 7:05 PM CST
- Where
- Anderson County, Frankston
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 32.050, -95.500
Amateur radio operators reported several trees blown down by thunderstorm winds in Frankston.
Hail, Henderson
- When
- July 21, 7:47 PM CST to 7:50 PM CST
- Where
- Henderson County, Poynor
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 32.080, -95.580
One inch hail fell near Poynor.
Thunderstorm Wind, Henderson
- When
- July 21, 8:20 PM CST to 8:25 PM CST
- Where
- Henderson County, 0.18 mi N of Cross Rds
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.053, -95.969
The Henderson County Sheriff's Office reported several trees down in Crossroads.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Texas, July 20, 20121 death · 1 event
- Wildfire in Nebraska, July 20 to 30, 20124 injured · $3.0 million · 3 events
- Flash Flooding and Debris Flow in Washington, July 20, 2012$1.1 million · 1.75 in hail · 32 events
- Flash Flooding and Heavy Rain in North Carolina, July 20, 2012$1.1 million · 4 events
- Flash Flooding in Pennsylvania, July 20, 2012$405,000 · 17 events
- Hail and Damaging Winds in Idaho, July 20, 2012$76,000 · 2.75 in hail · 24 events
- Damaging Winds and Lightning Strike in North Carolina, July 20 to 21, 2012$125,000 · 50 kt wind · 3 events
- Flash Flood and Debris Flow in Montana, July 20, 2012$55,000 · 2 events
- Flash Flooding in Louisiana, July 20, 2012$30,000 · 4 events
- Excessive Heat in Mississippi, July 20, 201222 events
- Heavy Rain in Virginia, July 20, 201214 events
- Hail and Damaging Winds in Louisiana, July 20, 20121.75 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 401330, 401378, 401381, 401390, 402586, 401394, 401400, 401401, 401397, 401403, 401338, 401369, 401363, 401364, 401371, 401373, 401329, 401377.